drug allergies

Do Women Have More Drug Allergies than Men?

Do you, or a family member, have an allergy to a medication? If so, you’re not alone. And if you’re a woman, you’re in even greater company. 

A study of more than 1 million people has found that women have more allergies to common medications than men. The journal Allergy published the findings of a study conducted over more than 20 years at two hospitals in Boston.

Researchers had some interesting findings.

  • Women: 15 percent were allergic to penicillins.
  • Men: 10 percent were allergic to penicillins.

Women also had more allergies to:

  • Antibiotic classes other than penicillins.
  • NSAIDs (pain relievers including aspirin and ibuprofen).

No reported drug allergies were more common in men.

Overall, of all patients treated at the hospitals.

  • More than 33 percent had at least one drug allergy. Of those patients, 31 percent were allergic to two ore more drugs.
  • The most common allergies reported were to penicillins, sulfonamide antibiotics (sulfa drugs) and opiates.
  • White patients had more medication allergies than other racial groups.

What is a drug allergy?

A drug allergy is different from a drug side effect. A drug side effect is an undesired secondary effect that happens along with the planned therapeutic effect of a drug.

A drug allergy is when the body’s immune system reacts to a medicine as if it were a foreign substance, such as a harmful bacteria.

Common drug allergy symptoms include:

  • Hives
  • Rash
  • Itching
  • Swelling
  • Fever
  • Shortness of breath
  • Wheezing
  • Runny nose
  • Itchy, watery eyes

The symptoms may be mild and go away in a few days. If symptoms continue longer or are more serious, you should promptly see your health care professional.

Serious drug allergy symptoms include:

  • Trouble breathing due to tightening of the airway.
  • Nausea or abdominal cramps.
  • Diarrhea or vomiting.
  • Lightheadedness or dizziness.
  • Drop in blood pressure.
  • Weak and rapid pulse.
  • A seizure or loss of consciousness.

If someone has a serious allergy symptom, call 911 or get them to a hospital.

If you have an allergic reaction to a drug at one time, that doesn’t mean you’ll have the same reaction in the future. But you should always let your health care provider know if you’ve had an adverse reaction to a specific drug in the past.

The good news is, if you or a family member happens to be allergic to a medication suggested for effective treatment of a condition, your health care professional may have effective alternatives. You can discuss your options with your health care provider.

Meet the Author

Abhilash Vaishnav, MD, is an internal medicine physician specializing in allergy, asthma and immunology at the Aurora Health Center in De Pere, WI

Read more posts from this author

The information presented in this site is intended for general information and educational purposes. It is not intended to replace the advice of your own physician. Contact your physician if you believe you have a health problem.

Never Miss a Post

Get our weekly digest of health & wellness tips

Success! Look for an email from us soon.

Recent Posts

How to Choose the Right Running or Walking Shoe

What Warm Weather Hazards Await Your Feet?

4 Facts About Ear Infections and Other Ear Issues

Find a Doctor Find a Location myAurora